Risk factors for chemotherapy-induced nausea in pediatric patients receiving highly emetogenic chemotherapy

L. Lee Dupuis, Roy N. Tamura, Kara M. Kelly, Jeffrey P. Krischer, Anne-marie R Langevin, Lu Chen, E. Anders Kolb, Nicole J. Ullrich, Olle Jane Z. Sahler, Eleanor Hendershot, Ann Stratton, Lillian Sung, Thomas W. McLean

Research output: Contribution to journalArticle

3 Scopus citations

Abstract

Background: Little is known regarding risk factors for chemotherapy-induced nausea (CIN) in pediatric patients. Procedure: A secondary analysis was conducted of a previously published multicenter, prospective, randomized, single-blind, sham-controlled trial assessing the efficacy of acupressure in preventing CIN in pediatric patients receiving highly emetogenic chemotherapy. The primary outcome was nausea severity, self-reported using the Pediatric Nausea Assessment Tool. The relationships between acute and delayed nausea severity and patient- (sex, race, age, and cancer diagnosis) and treatment-related (chemotherapy, antiemetic prophylaxis, CIN, and vomiting control) factors were analyzed by a proportional odds generalized estimating equation approach. The acute phase started with administration of the first and continued for 24 hours after the last chemotherapy dose. The delayed phase started at the end of the acute phase and continued until the next chemotherapy block (maximum seven days). Results: In the acute and delayed phases, 165 and 144 patients provided data for analysis, respectively. Nonwhite race was significantly associated with higher acute phase nausea severity (OR, 1.7; 95% CI, 1.1–2.6). Poor CIN control in the acute phase (OR, 16; 95% CI, 4.0–64.6), diagnosis of a cancer other than a central nervous system (CNS) tumor (OR, 2.5; 95% CI, 1.2–5.3), and cisplatin administration (OR, 3.7; 95% CI, 2.1–6.0) were significantly associated with higher delayed phase nausea severity. Conclusion: Acute phase CIN was associated with nonwhite race. Delayed phase CIN was associated with poor acute phase CIN control, diagnosis of non-CNS cancer, and receipt of cisplatin. These findings will inform future antiemetic trial design.

Original languageEnglish (US)
Article numbere27584
JournalPediatric Blood and Cancer
DOIs
StateAccepted/In press - Jan 1 2018

Keywords

  • chemotherapy-induced nausea
  • nausea
  • pediatrics
  • risk factors
  • supportive care

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Hematology
  • Oncology

Fingerprint Dive into the research topics of 'Risk factors for chemotherapy-induced nausea in pediatric patients receiving highly emetogenic chemotherapy'. Together they form a unique fingerprint.

  • Cite this

    Dupuis, L. L., Tamura, R. N., Kelly, K. M., Krischer, J. P., Langevin, A. R., Chen, L., Kolb, E. A., Ullrich, N. J., Sahler, O. J. Z., Hendershot, E., Stratton, A., Sung, L., & McLean, T. W. (Accepted/In press). Risk factors for chemotherapy-induced nausea in pediatric patients receiving highly emetogenic chemotherapy. Pediatric Blood and Cancer, [e27584]. https://doi.org/10.1002/pbc.27584